29 Dec An Outsider’s Observation
Marion Brown is the first of our guest mental health experts to share their story this week. Marion is not a GP (she is a psychotherapist and workplace mediator) – though was married to one for 35 years. Her GP husband sadly took his own life as a consequence of longstanding experiences with stress – and eventually his own intolerable medication complication symptoms being attributed to Medically Unexplained Symptoms (MUS).
Medically Unexplained Symptoms in General Practice
As an independent psychotherapist I have become increasingly alarmed to see, meet and learn about people whose lives are being seriously harmed by medicines prescribed for the common human distress conditions.
I had no idea of the issues that I would find myself seeing unfolding. Now – after four years of extensive research and exploration, including liaising with the BMA Board of Science to support recognition of actual patient experiences (1) – I feel compelled to write about what I am seeing and learning:
People are encouraged to visit their GP for help with all manner of symptoms – many of which may originate in conditions of stress and distress encountered in our lives and may actually be self-limiting given time, appropriate support and perhaps some change in circumstances. However people want a quick-fix solution – so expect to leave the GP surgery with a prescription. This could be tablets for ‘sleep’, ‘anxiety’, ‘depression’, ‘palpitations’, ‘panic attacks’, ‘indigestion’, ‘IBS’ and so on.
Most people know a bit about the mind-body connection – and how we can become ill through prolonged (or traumatic) stress causing mental and physical conditions. In fact this may encourage people to ‘seek help’ quickly. However, what they do not usually realise is that the medications prescribed for these common human alarm symptoms act directly on the central nervous system (CNS) – ‘working’ by interfering crudely with the functioning of the most basic and essential autonomic (sympathetic and parasympathetic) nervous systems, which control all the vital functions of the body (digestive, cardiovascular, respiratory, endocrine, sleep, reproductive, immune and other systems) as well as affecting moods, feelings and complex human thought processes.
Once people start taking medications – especially antidepressants which patients are told that they need to keep on taking ‘for at least six months’ or longer – their basic functioning has to cope with new additional systemic stresses. Many people develop new symptoms as the medicines interfere with the complex processes of physiological homeostasis. If patients do try to ‘come off’ the medication, they can run into further immense difficulties of systemic readjustment with terrible functional and psychological symptoms(2). These are generally played down or not acknowledged by the GP guidelines.
The GPs, having to comply with their professional guidelines (3,4 & 5) , become frustrated when the patients keep coming back with various ‘functional’, ‘somatic’ or ‘Medically Unexplained Symptoms’ (MUS) for which tests are carried out until it is established that there is ‘no physical cause’ – so the GP then, again following professional guidelines, tries to ‘reassure’ the patient that there is ‘no disease’ and that CBT and exercise – and perhaps ‘acceptance’ and ‘re-attribution’ therapies are what is needed. Meanwhile the patient is very unwell with various bodily dysfunctions (and frightened, upset, and sometimes angry) and the doctor-patient relationship suffers as both parties become desperate with each other…. NHS resources are stretched beyond limits, patients become iller and actively damaged and disabled and GPs become overstressed and ill too.
And the GPs go to see their own GP …. and the pattern repeats with ever-more disastrous consequences.
The recent announcement by the BMA(1) has raised awareness that patients are experiencing terrible problems with these commonly prescribed and widely used medications. It appears to me clear that the rising problem of patients experiencing MUS, resulting in huge costs to the NHS, may actually be partly explained by the inexorable increase in prescribing of antidepressants (especially) which can and do interfere with human functioning and lead to confusing and debilitating ‘Functional Disorders’(2). Apart from very cursory references, the current GP guidelines skim over these medications as potential causes of MUS. It appears that GPs and patients are actually being misled – to the serious detriment of all concerned.
I realise that mine may be an unconventional view but I feel a strong ethical duty to share my learning and observations – offering a reframing of the management of ‘Medically Unexplained Symptoms’ in General Practice.
References and further reading:
- BMA (2015) – Prescribed Drugs Associated with Dependence and Withdrawal – Building a Consensus for Action
http://bmaopac.hosted.exlibrisgroup.com/exlibris/aleph/a21_1/apache_media/H6IB5G1BL8CXVG6EV7.pdf and subsequent news announcement update October 2016 https://www.bma.org.uk/collective-voice/policy-and-research/public-and-population-health/prescribed-drugs-dependence-and-withdrawal
- Carvahlo A.F. et al. (2016) The Safety, Tolerability and risks associated with the Use of Newer Generation Antidepressant Drugs. Psychotherapy and Psychosomatics – Vol.85, No.5, 2016
- Royal College of Psychiatrists (2011)
Guidance for Health Professionals on Medically Unexplained Symptoms (MUS) http://www.rcpsych.ac.uk/pdf/CHECKED%20MUS%20Guidance_A4_4pp_6.pdf
- Burton, Chris (Ed) 2013. ABC of Medically Unexplained Symptoms Wiley-Blackwell/BMJ Books
- Patient.info NHS approved information for doctors and patients